Winter Storm, Anderson
- When
- January 12, 10:00 AM CST to January 14, 4:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
An arctic cold front stormed across NE Kansas, which brought freezing surface temperatures to this part of the state. The cold air aloft was slow to follow, which left a nose of warm air a few thousand feet off the surface.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An arctic cold front stormed across NE Kansas, which brought freezing surface temperatures to this part of the state. The cold air aloft was slow to follow, which left a nose of warm air a few thousand feet off the surface. Ice crystals fell through the warm layer, melted, then refroze near the surface. As a result, precipitation beginning Friday morning, the 12th, through early Sunday morning, the 14th, was a mix of freezing rain and sleet. Around 1/2 an inch of sleet was reported across north central Kansas, but up to 4 of sleet was reported in the east central part of the state. Sunday morning, and into Sunday afternoon, the mix of precipitation had changed over to all snow. Up to 4 of snow was reported along the Nebraska border, while lesser amounts were reported further south. Extremely hazardous driving conditions caused numerous accidents across the northeast corner of the state, and many injuries were reported. A few power outages inconvenienced customers as well. Hospitals reported many people coming in to be treated after slipping and falling on icy sidewalks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 12, 5:45 AM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 545 AM CST FRI JAN 12 2007 .DISCUSSION... LITTLE TIME FOR DISCUSSION THIS MORNING AND WILL HIT HIGH SPOTS. ISENTROPIC LIFT CONTINUES BUT IS NOT LIKELY TO BE TOO STRONG DURING THE DAY. THERE IS A GOOD AMOUNT OF BAROCLINICITY/FRONTOGENETICAL FORCING IN THE AREA AND THIS SHOULD SHIFT SLOWLY SOUTHEAST THROUGH THE DAY. VERY CRITICAL LOW LVL WARM LAYER SHOULD BE SUPPRESSED THROUGH THE DAY AS WELL...LEADING TO MORE OF A FREEZING DRIZZLE/SNOW FLURRY SITUATION. IN THE SHORT TERM...NEED SOME ADVISORIES TO COVER THE FREEZING MIST AND POSSIBLE LIGHT ACCUMULATIONS OF FREEZING RAIN SOUTHEAST CWA. TONIGHT...BEST CHANCE FOR ACCUMULATING FREEZING RAIN AND SLEET WITH ATTENDANT FREEZING DRIZZLE IS IN THE SOUTHEAST CWA SO AM EXTENDING THE ADVISORY THERE. HAVE ALSO DROPPED WATCH FOR TONIGHT AS WELL SINCE DONT EXPECT ANYTHING TO REACH WARNING CRITERIA BEFORE SR SATURDAY. THINK HPCS DEPICTION OF SNOW/SLEET ACCUMULATION A BIT SLOW ON SATURDAY AS LEADING EDGE OF BETTER LIFT MOVING INTO AND OVER INCREASINGLY DEEP MOISTURE BY AFTERNOON. REDEVELOPMENT OF FREEZING RAIN AND SLEET SOUTHEAST CWA ALSO APPEARS LIKELY. EVEN BETTER LIFT WITH INCREASING CHANCE FOR ACCUMULATING PRECIP EXPECTED LATER SATURDAY NIGHT INTO SUNDAY. BOTTOM LINE TO ALL OF THIS IS THAT I HAVE CONTINUED AND EXPANDED WINTER WEATHER WATCH TO INCLUDE ALL OF THE CWA SATURDAY INTO SUNDAY. && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY ALONG AND SOUTHEAST OF A LINE FROM COUNCIL GROVE TO VALLEY FALLS TODAY. WINTER WEATHER ADVISORY SOUTHEAST OF THE TURNPIKE TONIGHT. WINTER STORM WATCH FOR ALL THE CWA SATURDAY THROUGH SUNDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 517 AM CST FRI JAN 12 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-131130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 517 AM CST FRI JAN 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A HAZARDOUS WINTRY MIX OF FREEZING DRIZZLE AND SOME SLEET WILL OCCUR TO THE SOUTHEAST OF A LINE FROM COUNCIL GROVE TO VALLEY FALLS TODAY WHERE WINTER WEATHER ADVISORIES ARE POSTED. ICE ACCUMULATION WILL BE SLIGHT. SOME FREEZING RAIN MAY ALSO OCCUR ALONG AND SOUTHEAST OF INTERSTATE 35 WHERE ICE ACCUMULATIONS COULD REACH A TENTH OF AN INCH BY LATE THIS AFTERNOON. THE WINTRY MIX SHOULD NOT BE AS WIDESPREAD TONIGHT BUT THERE IS STILL A CHANCE FOR SOME SPOTTY LIGHT ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX OF FREEZING RAIN AND SLEET COULD OCCUR ALONG AND SOUTHEAST OF INTERSTATE 35 SATURDAY AND SATURDAY NIGHT WITH SOME MORE ICE ACCUMULATION POSSIBLE. THE REST OF THE AREA MAY SEE AN INCREASING THREAT FOR SNOW AND SLEET WITH SOME FREEZING DRIZZLE MIXED IN. BY SUNDAY MOST OF THE AREA WILL LIKELY SEE SOME SNOW AND IT COULD BE HEAVY AT TIMES. ACCUMULATIONS IN EXCESS OF 5 INCHES ARE POSSIBLE NORTHWEST OF THE TURNPIKE BY LATE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The national radar mosaic for the moment the first event began.
17 winter weather, 6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10449, 10462, 10452, 10453, 10454, 10455, 10572, 10573, 10574, 10575, 10576, 10577, 10579, 10580, 10581, 10582, 10583, 10584, 10563, 10567, 10568, 10569, 10570.